Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2019, 5:30 PM EDT for 5 counties in Indiana. It was in force for 45 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 5:30 PM EDT (21:30 UTC)
- Expired
- May 16, 2019, 6:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 8 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:31 PM EDT | TSTM WND DMG | 3 Ne Indianapolis Int'L, IN | DAMAGE TO HOME SIDING ALONG PEAK OF ROOF LINE. SMALL BRANCH DOWN TIME ESTIMATED. |
| May 16, 5:33 PM EDT | HAIL 0.75 | 1 S Spring Hill, IN | |
| May 16, 5:46 PM EDT | TSTM WND GST 50 | 1 Se Mooresville, IN | SPOTTTERNETWORK.ORG. |
| May 16, 5:47 PM EDT | HAIL 0.88 | 2 S Wynnedale, IN | |
| May 16, 5:54 PM EDT | TSTM WND GST 56 | 3 Ese Fairland, IN | |
| May 16, 5:57 PM EDT | TSTM WND DMG | Shelbyville, IN | TREE ON HOUSE AND 2 CARS, NO INJURIES. TIME RADAR ESTIMATED. |
| May 16, 6:15 PM EDT | HAIL 0.7 | 2 Se Bethany, IN | HALF-INCH HAIL AT HENDERSON FORD ROAD AND EAST CENTERTON ROAD. |
| May 16, 6:18 PM EDT | TSTM WND DMG | 1 Nne Homecroft, IN | IN THE 5700 BLOCK OF NORTH KEYSTONE A HEALTHY TREE WAS SNAPPED AT APPROXIMATELY 10 FEET. THREE POLES DOWN ALONG WITH WIRES. KEYSTONE BLOCKED BOTH DIRECTIONS. APPROXIMATE LOCATION AND TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:27 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WUUS53 KIND 162130
SVRIND
INC063-081-097-109-145-162215-
/O.NEW.KIND.SV.W.0018.190516T2130Z-190516T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
530 PM EDT Thu May 16 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Shelby County in central Indiana...
Northeastern Morgan County in central Indiana...
Johnson County in central Indiana...
Hendricks County in central Indiana...
Southwestern Marion County in central Indiana...
* Until 615 PM EDT.
* At 530 PM EDT, severe thunderstorms were located along a line
extending from Brownsburg to 8 miles west of Danville, moving
southeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Plainfield, Franklin,
Brownsburg, Beech Grove, Speedway, Mooresville, Danville,
Southport, Avon, New Whiteland, Whiteland, Bargersville, Pittsboro,
Brooklyn, Clermont, Trafalgar and Monrovia.
This includes the following highways...
Interstate 65 between mile markers 86 and 127.
Interstate 70 between mile markers 55 and 84.
Interstate 74 between mile markers 60 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8623 3968 8669 3979 8669 3993 8641
3992 8632 3954 8570
TIME...MOT...LOC 2130Z 321DEG 56KT 3986 8639 3972 8667
HAIL...<.75IN
WIND...60MPH
$$
AW/501 follow-up statement
011
WWUS53 KIND 162148
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Thu May 16 2019
INC063-081-097-109-145-162215-
/O.CON.KIND.SV.W.0018.000000T0000Z-190516T2215Z/
Shelby IN-Morgan IN-Johnson IN-Hendricks IN-Marion IN-
548 PM EDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN SHELBY...NORTHEASTERN MORGAN...JOHNSON...SOUTHERN
HENDRICKS AND SOUTHERN MARION COUNTIES...
At 548 PM EDT, severe thunderstorms were located along a line
extending from Greenwood to near Martinsville, moving southeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Plainfield, Franklin,
Brownsburg, Beech Grove, Speedway, Mooresville, Danville, Southport,
Avon, New Whiteland, Whiteland, Bargersville, Brooklyn, Clermont,
Trafalgar, Monrovia and Morgantown.
This includes the following highways...
Interstate 65 between mile markers 86 and 111.
Interstate 70 between mile markers 55 and 80.
Interstate 74 between mile markers 67 and 73, and between mile
markers 100 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3934 8623 3964 8663 3974 8666 3986 8637
3982 8624 3954 8570
TIME...MOT...LOC 2148Z 320DEG 47KT 3961 8612 3947 8640
HAIL...<.75IN
WIND...60MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:43 PM EDT, 47 minutes earlier.
Area forecast discussion, May 16, 4:43 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 443 PM EDT Thu May 16 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 352 PM EDT Thu May 16 2019 A front will move into northern Indiana tonight and Friday bringing chances for showers and thunderstorms. After a brief break Saturday, another system could bring more thunderstorms Sunday. Another front will meander across the area next Tuesday through Thursday, bringing more rain chances. Temperatures will generally be near normal to above normal into next week. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 352 PM EDT Thu May 16 2019 What's left from the Wisconsin MCS from this morning is moving into the northwest forecast area this afternoon. The strongest storms are following an instability gradient across the western forecast area, with weaker storms pushing into the more stable air east. Expect this area of thunderstorms to continue to push southeast, but confidence isn't great in its evolution. The storms should weaken some as they move into less favorable air, but they weren't supposed to survive this long. Will have high PoPs northwest this afternoon with chance PoPs farther southeast. Will adjust as needed through the remainder of the afternoon. Severe storms remain possible. Most of whatever's left of this complex should be out of the area by 00Z (start of the Tonight period). Will only have chance PoPs east to account for this, with slight chance PoPs elsewhere to account for any pop-up convection. A front will drop into northern Indiana tonight as some upper energy moves off north of the area. Best forcing will be across the far northeast closer to the upper energy. Will go likely PoPs there, tapering to nothing in the southwest. Highest PoPs will be overnight. Can't rule out a severe storm per the latest SPC outlook, but feel that odds of any severe storms will be low overnight with less instability around. && .SHORT TERM...(Friday through Sunday) Issued at 352 PM EDT Thu May 16 2019 Models are close enough that the model blend initialization was accepted for most items. The front will remain across northern Indiana on Friday. The first initial wave of storms from the overnight will be diminishing, so will have some low PoPs diminishing in the morning. As instability builds, scattered convection will develop across the northeast half of the area in the afternoon. Will have chance PoPs there. The southwest area looks to remain dry. Will have some slight chance PoPs in the far northeast Friday evening, but most of the night will be dry as the front moves out of the area. Upper ridging will keep the area dry through Saturday evening. A low pressure system will then bring some showers and storms late Saturday night into Sunday. Could be some strong to severe storms Sunday if the low gets as wound up as some models suggest. However, since not all models agree, confidence remains low to medium. Warm temperatures will rule Friday and Saturday, but rain and clouds will cool readings some for Sunday. && .LONG TERM...(Sunday Night Through Thursday) Issued at 352 PM EDT Thu May 16 2019 Uncertainty is high enough that the model blend initialization was accepted for most items. There are some differences in how an upper level low will move across the central USA and in the movements of a related surface front across the region. With the potential of the front meandering across the area during the long term, will keep the initialization's PoPs through most of the period. Temperatures will be near normal to above normal for most of the long term. && .AVIATION (Discussion for the 162100Z TAF Update)... Issued at 443 PM EDT Thu May 16 2019 Added VCTS and TEMPO group for TS at KIND based on latest radar trends. Previous discussion follows... Outside of any convection, VFR conditions are expected through the period. Some low level wind shear is possible overnight. Will continue to monitor TSRA complex across Illinois. The eastern end is weakening while western end continues. Low confidence in its evolution into the TAF sites due to less instability locally. For now will just mention VCSH, but TS definitely still on the table. Additional SHRA/TSRA will develop tonight with another upper wave. Greatest coverage will be north of the TAF sites, but enough will be around to have a VCSH mention at the northern sites. Isolated convection is possible Friday, but odds are too low to mention that far out. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...50 AVIATION...50
Hazardous weather outlook, May 16, 4:51 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 451 PM EDT Thu May 16 2019 INZ021-028>031-035>049-051>057-060>065-067>072-172100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 451 PM EDT Thu May 16 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible. A few may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and lightning. Timing: Window for severe storms through 9 PM EDT. Discussion: A cold front will approach from the northwest and could trigger strong to severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: There is a chance for thunderstorms over parts of northern and central Indiana through Friday evening. A few storms could become strong to severe with damaging winds and large hail as the main threats. Thunderstorms will again be possible Saturday night through Sunday night and Tuesday night through Wednesday. Some of the storms could be strong at times. Discussion: A front will stall over northern Indiana Friday and separate strong systems will lift to the western Great Lakes late in the weekend and the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 16, 5:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST WHITESTOWN 40.00N 86.35W
05/16/2019 M53 MPH BOONE IN PUBLIC
ESTIMATED GUST TO 60 MPH.
&&
BHHLocal storm report, May 16, 5:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST WHITESTOWN 40.00N 86.35W
05/16/2019 E60 MPH BOONE IN PUBLIC
ESTIMATED GUST TO 60 MPH. MEASURED GUST TO
53 MPH.
&&
BHHLocal storm report, May 16, 5:22 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL ZIONSVILLE 39.95N 86.27W
05/16/2019 E0.25 INCH BOONE IN PUBLIC
PEA TO 3/8-INCH HAIL.
&&
BHHLocal storm report, May 16, 5:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 4 SE ZIONSVILLE 39.91N 86.22W
05/16/2019 E0.25 INCH MARION IN TRAINED SPOTTER
&&
BHHLocal storm report, May 16, 5:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST NORA 39.91N 86.13W
05/16/2019 E60 MPH MARION IN PUBLIC
&&
BHHLocal storm report, May 16, 5:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 2 E EAGLE CREEK RESERVO 39.84N 86.27W
05/16/2019 M61 MPH MARION IN PUBLIC
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:37 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 45 hr |
| May 16, 2:37 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 72 hr |
| May 16, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 16, 4:03 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 42 min |
| May 16, 4:42 PM EDT | Special Weather Statement | IND | Montgomery | 48 min |
| May 16, 4:44 PM EDT | Special Weather Statement | IND | Boone | 46 min |
| May 16, 4:46 PM EDT | Special Weather Statement | IND | Hancock, Marion | 44 min |
| May 16, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 39 min |
| May 16, 5:07 PM EDT | Areal Flood Advisory | IND | Tippecanoe | 3 hr |
| May 16, 5:15 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Henry, Marion | 30 min |
| May 16, 5:32 PM EDT | Areal Flood Warning | IND | Vermillion | 3 hr |
| May 16, 5:39 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 36 min |
| May 16, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Rush, Shelby | 34 min |
| May 16, 5:44 PM EDT | Tornado Warning | IND | Parke, Vermillion | 31 min |
| May 16, 6:06 PM EDT | Tornado Warning | IND | Clay, Parke, Vermillion, Vigo | 39 min |
| May 16, 6:08 PM EDT | Areal Flood Advisory | IND | Parke | 3 hr |
| May 16, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 37 min |
| May 16, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 31 min |
| May 16, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 31 min |
| May 16, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings | 50 min |
| May 16, 7:35 PM EDT | Areal Flood Advisory | IND | Bartholomew, Jackson, Jennings | 115 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.